Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 190, NWS La Crosse, WI

June 27, 1998Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 10:51 PM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 10:51 PM CDT (03:51 UTC)
Expired
Jun 27, 1998, 11:45 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Fayette County, IA, Winneshiek County, IA

What was reported inside it

TimeReportWhereRemark
Jun 27, 11:00 PM CDTHail 0.75Ossian, IA
Jun 27, 11:17 PM CDTHail 0.75West Union, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4171 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS1 KLSE 280351 RRA
SVRLSE
IAC065-191-280445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNESHIEK COUNTY IN NORTHEASTERN IOWA
  FAYETTE COUNTY IN NORTHEASTERN IOWA

* UNTIL 1145 PM CDT

* AT 1048 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 5 MILES SOUTH AND 20 MILES SOUTHWEST OF
  DECORAH... MOVING EAST AT 30 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT ATKINSON AND WEST UNION BY 1100 PM
  CASTALIA BY 1110 PM

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TODD2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Jun 27, 2:50 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 27 1998

FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD
POTENTIAL....

18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
WI/IL...MN/IA BORDERS.  LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF
THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS
AFTERNOON.  AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH
MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE
BOUNDARY IN IA.  PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG
INDICATED ALONG/SOUTH OF THE BOUNDARY.

12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST
NIGHT.  INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN
THE AREA OF BEST LOW LEVEL COVERGENCE.  CONVECTION TO THEN DEVELOP/MOVE
EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE
POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY.  WEAK VORT LOBE AND
SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS
MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR
TONIGHT.  WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA
LIKELY TO BE CLOSER TO THE BOUNDARY.

FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA.
PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS
EVENING.  WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH
POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING
AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE
FORECAST AREA WARRENTED AGAIN TONIGHT.

PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN
POPS.  PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS.  COOLER
FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS.

RRS

In the hours before

Special weather statement, Jun 27, 5:35 PM CDT, 5 hours 16 minutes before
MNZ079-086>088-094>096-272335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND
ROCHESTER...

NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF
MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE
MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY
EARLY EVENING.

THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA...
INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT
SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS
AND BE READY TO HEAD TO THE BASEMENT.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO
CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!!

SHEA
Special weather statement, Jun 27, 5:35 PM CDT, 5 hours 16 minutes before
MNZ079-086>088-094>096-272335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND
ROCHESTER...

NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF
MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE
MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY
EARLY EVENING.

THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA...
INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT
SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS
AND BE READY TO HEAD TO THE BASEMENT.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO
CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!!

SHEA
Special weather statement, Jun 27, 6:57 PM CDT, 3 hours 54 minutes before
MNZ086-094-280040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
657 PM CDT SAT JUN 27 1998

...TORNADO WARNING CONTINUES FOR MOWER COUNTY...
...SEVERE THUNDERSTORM WARNING CONTINUES FOR DODGE COUNTY...

AT 655 PM CDT SEVERE THUCERSTORMS CONTINUED TO MOVE ACROSS
MOWER AND SOUTHERN DODGE COUTIES. THE STORM WILL THREATEN THE
COMMUNITIES OF RACINE AND GRAND MEADOW...20 TO 30 MILES SOUTH OF
ROCHESTER...BY 710 PM. THE STORMS CAN ALSO BE EXPECTED TO MOVE INTO
OSLO AND KASSOON BY 715 PM CDT.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.

RLB
Special weather statement, Jun 27, 10:43 PM CDT, 8 minutes before
IAZ018-280415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1043 PM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WARNING EXPIRES FOR FLOYD COUNTY AT 1045
PM...

AT 1040 PM CDT...THE STRONGEST THUNDERSTORMS HAD MOVED ON TO THE
EAST AND OUT OF THE COUNTY. AS A RESULT...THE SEVERE THUNDERSTORM
WARNING FOR FLOYD COUNTY HAS BEEN ALLOWED TO EXPIRE.

RLB
Local storm report, Jun 27, 10:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    ZUMBRO FALLS              MN   WIND DAMAGE
06/26/98   WABASHA                        4 FT DIAMETER TREES DOWN

1050 PM    BLUFF VALLEY CAMP GROUND  MN   WIND DAMAGE
06/26/98   WABASHA                        TREES DOWN

1154 PM    HATFIELD                  WI   FLOODING
06/26/98   CLARK                          BRIDGE CNTY TRUNK J UNDER
                                          WATER

0145 AM    ADAMS                     WI   WIND DAMAGE
06/27/98   ADAMS                          COUPLE TREES DOWN

0917 AM    TAYLOR                    WI   FLOODING
06/27/98   JACKSON                        COUNTY TRUNK B FLOODED
                                          RAILROAD TRACKS AND LINCOLN
                                          ROAD FLOODED

0656 PM    AUSTIN                    MN   70 MPH WIND GUST
06/27/98   MOWER

0659 PM    CLAREMONT                 MN   60 MPH WIND GUST
06/27/98   DODGE

0700 PM    WEST CONCORD              MN   60 MPH WIND GUST
06/27/98   DODGE

0702 PM    AUSTIN                    MN   70 MPH WIND GUST
06/27/98   MOWER

0710 PM    3 W HAYFIELD              MN   60 MPH WIND GUST
06/27/98   DODGE

0715 PM    BLOOMING PRAIRIE          MN   FLOODING
06/27/98   DODGE                          STREET FLOODING

0717 PM    SARGEANT                  MN   80 MPH WIND GUST
06/27/98   MOWER

0727 PM    STEWARTVILLE              MN   65 MPH WIND GUST
06/27/98   OLMSTED

0729 PM    STEWARTVILLE              MN   80 MPH WIND GUST
06/27/98   OLMSTED

0735 PM    ST ANSGAR                 IA   60 MPH WIND GUST
06/27/98   MITCHELL

0735 PM    MAZEPPA                   MN   70 MPH WIND GUST
06/27/98   WABASHA

0740 PM    SPRING VALLEY             MN   1.75 INCH HAIL
06/27/98   FILLMORE

0740 PM    ZUMBRO FALLS              MN   70 MPH WIND GUST
06/27/98   WABASHA

0741 PM    1 SW STEWARTVILLE         MN   70 MPH WIND GUST
06/27/98   OLMSTED

NELSON
Local storm report, Jun 27, 10:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    ZUMBRO FALLS              MN   WIND DAMAGE
06/26/98   WABASHA                        4 FT DIAMETER TREES DOWN

1050 PM    BLUFF VALLEY CAMP GROUND  MN   WIND DAMAGE
06/26/98   WABASHA                        TREES DOWN

1154 PM    HATFIELD                  WI   FLOODING
06/26/98   CLARK                          BRIDGE CNTY TRUNK J UNDER
                                          WATER

0145 AM    ADAMS                     WI   WIND DAMAGE
06/27/98   ADAMS                          COUPLE TREES DOWN

0917 AM    TAYLOR                    WI   FLOODING
06/27/98   JACKSON                        COUNTY TRUNK B FLOODED
                                          RAILROAD TRACKS AND LINCOLN
                                          ROAD FLOODED

0656 PM    AUSTIN                    MN   70 MPH WIND GUST
06/27/98   MOWER

0659 PM    CLAREMONT                 MN   60 MPH WIND GUST
06/27/98   DODGE

0700 PM    WEST CONCORD              MN   60 MPH WIND GUST
06/27/98   DODGE

0702 PM    AUSTIN                    MN   70 MPH WIND GUST
06/27/98   MOWER

0710 PM    3 W HAYFIELD              MN   60 MPH WIND GUST
06/27/98   DODGE

0715 PM    BLOOMING PRAIRIE          MN   FLOODING
06/27/98   DODGE                          STREET FLOODING

0717 PM    SARGEANT                  MN   80 MPH WIND GUST
06/27/98   MOWER

0727 PM    STEWARTVILLE              MN   65 MPH WIND GUST
06/27/98   OLMSTED

0729 PM    STEWARTVILLE              MN   80 MPH WIND GUST
06/27/98   OLMSTED

0735 PM    ST ANSGAR                 IA   60 MPH WIND GUST
06/27/98   MITCHELL

0735 PM    MAZEPPA                   MN   70 MPH WIND GUST
06/27/98   WABASHA

0740 PM    SPRING VALLEY             MN   1.75 INCH HAIL
06/27/98   FILLMORE

0740 PM    ZUMBRO FALLS              MN   70 MPH WIND GUST
06/27/98   WABASHA

0741 PM    1 SW STEWARTVILLE         MN   70 MPH WIND GUST
06/27/98   OLMSTED

NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:17 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell73 min
Jun 27, 7:32 PM CDTSevere Thunderstorm WarningARXHoward58 min
Jun 27, 7:53 PM CDTSevere Thunderstorm WarningARXChickasaw, Winneshiek82 min
Jun 27, 8:07 PM CDTTornado WarningARXHoward, Winneshiek53 min
Jun 27, 8:21 PM CDTSevere Thunderstorm WarningARXAllamakee69 min
Jun 27, 8:25 PM CDTSevere Thunderstorm WarningARXFloyd65 min
Jun 27, 8:55 PM CDTSevere Thunderstorm WarningARXWinneshiek35 min
Jun 27, 9:28 PM CDTSevere Thunderstorm WarningARXAllamakee62 min
Jun 27, 9:31 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd74 min
Jun 27, 10:03 PM CDTFlash Flood WarningARXChickasaw, Floyd4 hr
Jun 27, 10:03 PM CDTFlash Flood WarningARXAllamakee, Winneshiek4 hr
Jun 27, 10:16 PM CDTFlash Flood WarningARXHoward4 hr
Jun 27, 11:55 PM CDTSevere Thunderstorm WarningARXFayette50 min
Jun 28, 1:56 AM CDTFlash Flood WarningARXChickasaw, Floyd, Howard, Winneshiek8 hr
Jun 28, 1:56 AM CDTFlash Flood WarningARXAllamakee8 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXAllamakee, Chickasaw, Howard, Winneshiek4 hr
Jun 28, 9:50 AM CDTFlash Flood WarningARXFloyd4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.